This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Angioneurotic edema of the glottis cannot be ruled out. This would be a part of the syndrome of anaphylactic shock. The explanation that this situation was due to the antigenic injection given four hours previously does not seem tenable for the following reasons: 1. Symptoms started within a few seconds after the injection of penicillin. 2. Reactions after an antigenic injection usually occur within two hours (except for those from bacterial antigens). Symptoms arising later would not be severe, certainly not fatal. (See references cited in the paper.) 3. There was blood on the area of the injection, which is suggestive of accidental puncture of a vein.
The letter was referred to Dr. Waldbott, who replies:
Waldbott GL. ANAPHYLAXIS TO PENICILLIN-Reply. JAMA. 1949;140(1):125. doi:10.1001/jama.1949.02900360127023
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: